Lesley for me it is mainly being tired and achey. I have not been sick or felt sick. I think I might have an easier time because I can please myself about lazy around - no children in the house to get off to school or pick up. No meals to arrange if I don't feel like it etc. Just myself and husband at home and he can cook.
I'm due to have remaining three chemo treatments so start Taxotere in two weeks.
I have a Hickman line in, can anyone tell me about the side effects.
I had a chemo leak as well but it seems the taxotere damaged or weakened the vein (I was getting my chemo via I.V.) and then later that day when they started me on the Carboplaten that is the one that actually leak into my hand under the skin. A bubble the size of a golf ball and cold to the touch grew at the needle site so I pinched off i.v. line and called the nurse over. She had a puzzled look on her face and turned off the i.v. and removed the needle- i found out later that the needle should NOT have been removed but rather left in and the tube detatched from the needle so that any leaked chemo that could be removed would be removed through that needle. Lesson here- I don't think most infusion centers are well prepared for accidents as they just don't happen too frequently, so be proactive in your own treatment.
She moved the needle up my arm, gave me an ice pack for my hand and continued on with my carboplatin. My oncologist happened to be in the office so he came in and, although I love him as a doctor, he had the same bewildered look on his face.
Note: in retrospect I remembered that when she started the taxotere it burned very bad and the nursed stopped the i.v. to check the blood return. She said the blood return looked fine so she restarted the taxotere and it felt ok. Now I know that when that burning sensationed happened she should have moved the needle at that time- so, if it happens to you, tell them to move the needle!
So, here's the next 8 weeks:
3-5 days after leak the burning pain started.
5-14 days after leak the burning in my hand was so excruciating I had to keep an ice pack on my hand and dunk it in ice water every 20 minutes or so just to get a few seconds of relief- this was by far the worst phase of it. And I couldn't sleep through the pain- had to take a sleeping pill just to get a few hours of sleep. During this time hand is moderately swollen and red- numb too, but that didn't dull the pain.
About 16 daysafter the leak little blisters started to appear on the back of my hand and wrist. They were itchy and new ones appeared every day for the next 2 weeks. They would not heal. They would weap, crust, sluff off and weap again. I was terrified and nobody had answers for me. By now, at least, the searing pain had lessened and it had been replaced by pain that hurt, but was mostly not that searing burn.
5 weeks after the leak the blisters finally started to scab and sluff off to reveal actual skin rather than just another open blister. And I was able to start using my hand to do minor tasks.
Now, 10 weeks after the leak I am not in pain until the evening and the pain is tolerable but it just never should have happened. my index finger, my thumb and the surface of my arm between thumb and index and along arm bone are numb and tingly- still.
I tell you this story because when it happened to me I was so scared because I just didn't seem to be able to find anyone who could tell me that they had seen or experienced this before and that it does get better. I still don't know if I'll have a full recovery but it does seem to be improving. I am going to start physical therapy next week and hope that this will take me from tolerable pain to no pain.
I had a port put in my left side just above my breast on Dec 23. I had my second cycle of chemo using the port and one successful blood draw. Went for my 3rd cycle iof chemo. The nurse inserted the needle into the port. She checked for blood return and got it but couldn't do a blood draw. She drew the blood from my hand instead. I was given to go ahead to proceed withtreatment. She checked again for blood return and got a weak one. She started me on my pre-meds. She then started with the Taxotere andit felt fine to me. Once the Taxotere was done, she started me on the Cytoxan. The minute she started that, it burned. They came over and replaced the 1" needle with a 1 3/4" one and started theCytoxan again. It felt fine. That night I started feeling unwell butthought it was from the chemo. In the meantime, the team in infusion wanted me to get a flow check on the port. They did the flow check and it looked fine. By the weekend (I had the chemo on Monday) I was finding blisters on my left breast and chest. It became very painful. Long story short, I have been on 10 days of of iv antibiotics and have 4 more to go, then I take another 10 days of antibiotics by mouth. They have to postpone my next chemo cycle until I am healed. I have run fevers most every day from this and am in extreme pain. They removed the port and found it had bacteria growing on it. There is no blame here, just a very bad set of circumstances. My advice: be very aware of your treatments, if you feel anything amiss, don't hesitate to say something.
oops sorry,think the spelling is extravasation ,I remember when you sign up for the chemotherapy,it does say something about the possibility of this occuring but you never think its going to happen to you do you,as if chemotherapy aint bad enough eh ladies,Longyx
I had extravasion on my 2nd fec too,it was going into my hand when i said to the nurse,my hand feels funny,it felt like it was blowing up,then all hell seemed to break out with the hospital staff,the docs came,senior nurse,and the poor nurse who was on hand giving me my chemotherapy drug was so upset,I was quite calm compared to everyone else.I was administered this clear solution which i had to drip onto my hand for weeks,I cant for the life of me remember what it was called.,I remember it was a horrible garlicy smell and I felt my whole body reeked of garlic,it was horrible but seemed to stop necrosis of my hand muscles or something like that,it was 3 years ago.Fortunatly I did not need skin grafts,or plastic surgery,I still have a red scar now,and it gets very itchy in hot weather,but my hand does function well,thank goodness,I believe I was very lucky indeed....Longyx
I think my problems seem minor in comparison to that! I hope it is getting less painful for you. Have you got any numbness in your hand? I am worried about nerve damage and a permanent loss of sensation.
Hi Jan, not any comfort at all really hope your arm continues to improve
I had the same problem with my 2nd lot of FEC but not as bad as Suz. The chemo leaked into my arm around the vein. It was painful at the time and I complained to the nurse. She gave me a cold pack and kept going with the injections. A few days later my arm was painful and swollen and there were broken veins appearing. It was very sore for about a month and I had limited mobility in the arm. It has improved now but still flares up especially when my arm is cold. I also use Ketoprofen for the pain. The breast care nurse told me it is quite common to have leakage although I'm sure that's no comfort. It certainly wasn't for me.
I was unlucky enough to have this happen to me with my 2nd chemo which was FEC and it was a complete nightmare as i ended up having to stay in hospital over night.
The nurse who was giving me the chemo had trouble with my veins as the chemo was going into the saline drip instead of into me and eventually the senior sister looked at my hand and it had become swollen and sore. They had to get the plastic surgen down, who then numbed the back of my hand and then put about 8 slits into my hand using a scalpen knife before pumping saline solution into my hand to make the chemo come out of the slits he had made. I couldn't look as it was rather gruesome!! The plastic surgeon told me he had to do this otherwise my hand would turn black, the skin would die and i would need a skin graft - not what you expect to happen from being given chemo! So that happened about 6 weeks ago now and my hand is still sore.
The swelling has gone now, but where the chemo went into the back of my hand is still bruised and black. My onc told me it could take up to 6 months to heal properly. My doctor gave me some Ketoprofen gel to rub in which helps it.
Sorry you've had the same problems, but just hope yours wasn't as bad as mine was.
I wondered if anyone else out there had been unlucky enough to have their taxotere (or other chemo drug) leak outside the vein?
Unfortunately I only found out about this when my right hand swelled up and all my fingers went numb.
If this happened to you - is your hand back to normal and how long did it take?